Hail, Cowley
- When
- April 9, 2:24 PM CST
- Where
- Cowley County, 0.55 mi E of Arkansas City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.070, -97.040
A deepening low pressure area in the panhandle of Oklahoma and an advancing warm front and dry line into Southern Kansas, lead to the development of supercell thunderstorms across portions of Southeast Kansas. The supercells moved rapidly north out of Northern Oklahoma into Southern Kansas producing numerous reports of quarter size hail and some isolated wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A deepening low pressure area in the panhandle of Oklahoma and an advancing warm front and dry line into Southern Kansas, lead to the development of supercell thunderstorms across portions of Southeast Kansas. The supercells moved rapidly north out of Northern Oklahoma into Southern Kansas producing numerous reports of quarter size hail and some isolated wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 9, 2:21 PM CST, 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 321 PM CDT THU APR 9 2009 .DISCUSSION... FORECAST CONCERNS ARE SEVERE WEATHER CHANCES THIS EVENING...THEN CHANCES FOR SHOWERS AGAIN SAT NIGHT/SUN. THIS EVENING-TONIGHT: MAIN SURFACE LOW CONTINUES MAKE PROGRESS JUST SOUTH OF THE KANSAS OKLAHOMA LINE. LOW LEVEL MOISTURE CONTINUES TO STREAM TO THE NORTH JUST AHEAD OF THE ATTENDANT DRYLINE /GENERALLY LOCATED ALONG I-35/ WITH WARM FRONTAL BOUNDARY ASSOCIATED WITH THIS LOW LEVEL MOISTURE PUSHING INTO TO NEAR HIGHWAY 400 IN SOUTHERN KS. POSITION OF THIS WARM SECTOR WILL BE CRITICAL TO AFTERNOON/EARLY EVENING SEVERE WEATHER CHANCES...AS BULK SHEAR AND DIRECTIONAL SHEAR LOOKS CONDUCIVE FOR SUPERCELLS. LATEST SHORT TERM RUC SHOWS SBCAPES APPROACHING 2000 J/KG WITH BACKING WINDS JUST SOUTH OF THIS WARM FRONT. SRH VALUES AROUND 200-300 J/KG AND LOW LCLS SUGGEST THAT A SMALL WINDOW OF OPPORTUNITY EXISTS FOR A TORNADO THREAT AT LEAST FOR A FEW HOURS INTO THE EVENING...ALONG THE KS/OK BORDER IN SOUTHERN KS. COULD ALSO SEE SOME ELEVATED STORMS JUST TO THE NORTH AND POSSIBLY UNDER THE MAIN SURFACE LOW FOR MOST AREAS FROM THE KS TURNPIKE TO THE EAST OF THE KS TURNPIKE...SO WILL KEEP A TSRA POP AROUND AT LEAST UNTIL MIDNIGHT. COULD ALSO SEE SOME WRAPAROUND SHOWERS ON THE NW SIDE OF THIS SURFACE LOW ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KS AT LEAST UNTIL EARLY ON FRI. OF LESSOR CONCERN...BUT CERTAINLY IMPORTANT....WILL BE TIGHT GRADIENT ON THE BACKSIDE OF THE LOW FOR AREAS TO THE WEST OF INTERSTATE 135 FOR THIS EVENING. COULD SEE WINDS GUST TO AROUND 40 MPH AT LEAST UNTIL MIDNIGHT AS MAIN SURFACE PULLS EAST OF THIS AREA. SO WILL ISSUE A WIND ADVISORY UNTIL MIDNIGHT FOR THIS AREA. FRI-SAT: WEAK RIDGING QUICKLY MOVES OVER THE AREA FOR FRI INTO THE DAYTIME HOURS ON SAT. SO EXPECT A GENERAL WARMING TREND FOR BOTH DAYS AS FLOW QUICKLY RETURNS TO THE SOUTHWEST BY SAT. LIFT BEGINS TO INCREASE ACROSS SOUTHWEST KS INTO AREAS WEST OF ICT BY SAT AFTERNOON....SO WILL LEAVE A POP IN FOR THIS...BUT THINK THAT MAIN SHOWER CHANCE WILL HOLD UNTIL AT LEAST SAT NIGHT. SAT NIGHT-MON: NEXT SHORTWAVE FROM THE SOUTHWEST US LOOKS TO PULL THROUGH THE ROCKIES FOR SAT NIGHT INTO SUN. MEDIUM RANGE MODELS STILL TAKING THE MAIN SURFACE LOW ACROSS THE SOUTHERN PLAINS...ISENTROPIC LIFT AHEAD OF THIS SYSTEM INCREASES ACROSS SOUTHERN KS LATE SAT NIGHT INTO EARLY SUN...WITH MAIN UPPER LOW SWINGING ACROSS KS DURING THE DAY ON SUN...WITH LARGE SCALE ASCENT INCREASING. SO WILL GO WITH A SOLID CHANCE POP FOR EARLY ON SUN...WITH A SOLID CHANCE AND EVEN SOME LIKELY POPS ACROSS ERN SECTIONS FOR SUN DURING THE DAYTIME. NOT TOO THRILLED ABOUT TSRA CHANCES WITH THIS SYSTEM...AS MAIN SURFACE BASED INSTABILITY LOOKS TO STAY SOUTH OF THE AREA...BUT COULD STILL SEE SOME RUMBLES OF THUNDER ACROSS SOUTHERN KS...SO WILL KEEP THIS MENTION AROUND UNTIL SUN EVENING. COLD NATURE TO THIS UPPER LOW WILL ALSO LEAD TO A CHILLY AND DAMP SUNDAY ACROSS THE AREA...WITH TEMPS ALMOST 10 DEGREES BELOW NORMAL. REST OF THE EXTENDED: WEAK RIDGING LOOKS TO MOVE OVER THE AREA FOR TUE INTO WED...WITH TEMPS MODERATING SOMEWHAT AS NEXT SYSTEM IN THE PACIFIC NW LOOKS TO DROP SOUTH INTO THE SOUTHERN ROCKIES FOR WED NIGHT INTO THU. NOT TOO CONFIDENT IN HOW WED AND THU WILL PLAY OUT AS ECMWF AND GFS DIFFER ON STRENGTH AND HOW DEEP THIS NEXT SHORTWAVE WILL BE AS IT COMES ACROSS THE ROCKIES. ECMWF IS SLOWER AND LOOKS TO BE THE MOST CONSISTENT...SO WILL FOLLOW THIS SOLUTION FOR NOW...AND KEEP POPS IN FOR WED/THU. KETCHAM .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU CONDITIONS EXPECTED TO DETERIORATE DURING THE FIRST HALF OF THE FORECAST VALID PERIOD...WITH PREVAILING MVFR AND PERIODS OF IFR ACROSS MOST AREAS THIS EVENING AND OVERNIGHT. MOISTURE WILL CONTINUE TO BE DRAWN NORTH INTO AN AREA OF LOW PRESSURE...WHICH WILL MOVE ALONG THE KANSAS/OKLAHOMA BORDER THROUGH THIS EVENING. LOW CLOUDS WITH MVFR AND AREAS OF IFR CIGS WILL DEVELOP TO THE NORTH OF THE LOW ACROSS CENTRAL KANSAS...AND THEN EXPAND ACROSS THE REST OF THE AREA BEHIND THE LOW TONIGHT. SCATTERED CONVECTION IS ALSO EXPECTED FROM LATE THIS AFTERNOON INTO EARLY TONIGHT. STRONG AND OCCASIONALLY GUSTY WINDS WILL PREVAIL AROUND THIS LOW PRESSURE AREA DURING MUCH OF THE PERIOD. IMPROVEMENT IS EXPECTED TOWARD THE END OF THE VALID PERIOD ACROSS CENTRAL KANSAS WITH RETURN TO VFR CONDITIONS. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 39 58 38 64 / 50 10 0 20 HUTCHINSON 38 57 37 64 / 50 0 0 20 NEWTON 38 57 36 63 / 50 10 0 20 ELDORADO 40 57 36 63 / 50 10 0 10 WINFIELD-KWLD 40 58 38 65 / 40 10 0 20 RUSSELL 36 56 37 62 / 60 0 0 20 GREAT BEND 36 56 38 63 / 60 0 0 20 SALINA 37 56 36 62 / 60 10 0 10 MCPHERSON 37 56 36 63 / 50 10 0 20 COFFEYVILLE 43 58 37 64 / 40 10 0 10 CHANUTE 42 56 35 63 / 50 10 0 10 IOLA 42 55 34 63 / 50 20 0 10 PARSONS-KPPF 43 57 36 64 / 40 10 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 1 AM CDT FRIDAY FOR KSZ049-051-067-068-082- 083-091-092. WIND ADVISORY UNTIL 1 AM CDT FRIDAY FOR KSZ047-048-050. WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR KSZ032-033. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 152 PM CDT THU APR 9 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-101900- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 152 PM CDT THU APR 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PARTS OF SOUTH CENTRAL AND SOUTHEAST KANSAS LATE THIS AFTERNOON AND EVENING. A MODERATE RISK FOR SEVERE STORMS WILL EXIST MAINLY ALONG AND SOUTHEAST OF A WINFIELD TO HOWARD TO CHANUTE LINE. VERY LARGE HAIL UP TO BASEBALL SIZE...DAMAGING WIND GUSTS TO 75 MPH...AND TORNADOES WILL BE POSSIBLE IN THIS AREA. ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE JUST NORTH AND WEST OF THIS AREA...ACROSS THE REST OF SOUTHEAST AND PARTS OF SOUTH CENTRAL KANSAS...INCLUDING GREATER WICHITA. HAIL UP TO QUARTER SIZE AND LOCALLY DAMAGING WIND GUSTS TO 60 MPH WILL BE THE PRIMARY RISK IN THESE AREAS. STRONG AND GUSTY EAST TO NORTHEAST WINDS WILL RESULT IN VERY HIGH FIRE DANGER ACROSS CENTRAL KANSAS TODAY. HIGH FIRE DANGER WILL EXIST ACROSS THE REST OF SOUTH CENTRAL AND SOUTHEAST KANSAS. A WIND ADVISORY IS IN EFFECT FOR PARTS OF CENTRAL KANSAS THROUGH LATE AFTERNOON. PLEASE REFER TO THE LATEST WIND ADVISORY STATEMENT FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS ARE POSSIBLE FROM SATURDAY AFTERNOON THROUGH SUNDAY NIGHT...AS ANOTHER DISTURBANCE MOVES EAST ACROSS THE PLAINS. HOWEVER THIS ACTIVITY SHOULD BE NEITHER STRONG NOR SEVERE. A FEW THUNDERSTORMS ARE POSSIBLE NEXT WEDNESDAY. AT THIS TIME IT APPEARS THIS ACTIVITY WILL BE NEITHER STRONG NOR SEVERE. A HIGH FIRE DANGER EXISTS OVER ALL AREAS EACH DAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS EXPECTED LATE THIS AFTERNOON AND EVENING...ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED
KSZ033-101518- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1016 AM CDT THU APR 9 2009 ...BURN BAN FOR LINCOLN COUNTY HAS BEEN EXTENDED UNTIL FURTHER NOTICE... PROLONGED DRY CONDITIONS ACROSS LINCOLN COUNTY HAS ALLOWED GRASSES AND OTHER VEGETATION TO BECOME FULLY CURED...MAKING IT QUITE CONDUCIVE TO CATCHING FIRE. ANY FIRE THAT IGNITES WILL SPREAD RAPIDLY AND WITH EASE...ESPECIALLY DURING WARM AND BREEZY CONDITIONS. AS A RESULT...THE LINCOLN COUNTY BOARD OF COMMISSIONERS HAVE EXTENDED THE BURN BAN UNTIL FURTHER NOTICE. INDIVIDUALS WHO NEED TO DO AGRICULTURAL BURNING SHOULD CONTACT THEIR LOCAL FIRE CHIEF FOR MORE INFORMATION. KETCHAM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 311 PM CDT THU APR 9 2009 KSZ093-092045- COWLEY- 311 PM CDT THU APR 9 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR THE WESTERN HALF OF COWLEY COUNTY... AT 310 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR CHILOCCO...OR 20 MILES SOUTH OF WINFIELD...AND MOVING NORTH TO NORTHEAST AT 40 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
324 PM CDT THU APR 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM HAIL ARKANSAS CITY 37.07N 97.04W
04/09/2009 E0.75 INCH COWLEY KS LAW ENFORCEMENT
&&
KEDThe Wichita radar (KICT), 74 km away, was scanning. The volume nearest the first event began at 20:23 UTC.
12 hail, 3 thunderstorm wind. Local standard time, as filed.
The report was relayed through KWCH TV.
Five power poles were blown down along 10th Street and Mike Street.
A few power poles were blown down.
One cattle barn was destroyed from which 1 wall was left standing. A machine shed was also totally destroyed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160312, 160313, 160314, 160315, 160316, 160317, 160320, 160321, 160325, 160322, 160323, 160328, 160327, 160324, 168522.